Format

Send to

Choose Destination
J Neurol Neurosurg Psychiatry. 2007 Feb;78(2):147-51. Epub 2006 Sep 29.

Movement disorders in patients taking anticonvulsants.

Author information

1
Division of Neurology, Toronto Western Hospital, University of Toronto, Toronto, Ontario, Canada.

Abstract

BACKGROUND:

A wide variety of movement disorders may occur as a consequence of the administration of antiepileptic drugs (AEDs). Although it has been suggested that the risk of parkinsonism is 10-fold higher in those taking valproate as compared with other AEDs, there have been no large, systematic trials assessing this.

AIM:

To establish more precisely the prevalence of and risk factors for developing parkinsonism associated with valproate use,and to assess the occurrence of movement disorders with the newer AEDs.

METHODS:

Patients with epilepsy were recruited from the Toronto Western Hospital Epilepsy Clinic (University of Toronto, Toronto, Ontario, Canada). Each patient was examined by a movement disorder specialist who was blinded to the treatment status of the patient.

RESULTS:

201 patients were included. Postural tremor was the most common movement disorder (45%), followed by parkinsonism (4.5%). The odds of having parkinsonism were 5 times higher with valproate than with other AEDs. No single factor predicted the presence of parkinsonism; however, many (5/9) of the patients concurrently used other drugs or had comorbidities that could have caused or exacerbated parkinsonism. None of the newer AEDs were clearly associated with the presence of movement disorders; however, the numbers were too small to make a formal analysis.

CONCLUSION:

Although the risk of parkinsonism with valproate is higher than with other AEDs, it is lower than originally reported. The cases available were not enough to accurately comment on the prevalence of movement disorders with the newer AEDs.

PMID:
17012337
PMCID:
PMC2077655
DOI:
10.1136/jnnp.2006.100222
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for HighWire Icon for PubMed Central
Loading ...
Support Center